Alert archive / Nevada / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 15, NWS Elko, NV

July 27, 2010Humboldt County, Lander County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 27, 2010, 7:57 PM PDT for Humboldt County, Lander County, Nevada. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2010, 7:57 PM PDT (02:57 UTC)
Expired
Jul 27, 2010, 8:30 PM PDT
In force
33 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

Counties Humboldt County, NV, Lander County, NV

The radar

The Elko radar (KLRX), 66 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 4:38 PM PDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 27, 4:38 PM PDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
438 PM PDT TUE JUL 27 2010

.SYNOPSIS...A MOIST SOUTHERLY FLOW BETWEEN A TROUGH OF LOW
PRESSURE TO THE NORTHWEST AND A RIDGE OF HIGH PRESSURE TO THE
SOUTHEAST WILL CONTINUE TO RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THURSDAY FOR EASTERN AND CENTRAL PORTIONS OF
THE SILVER STATE...WITH DRIER WEATHER LIKELY FURTHER WEST.
THUNDERSTORMS WILL BE LESS LIKELY OVER THE WEEKEND AS WINDS ALOFT
TURN MORE WESTERLY.

&&

.SHORT TERM...TONIGHT THROUGH THURSDAY. PLENTY OF SHOWER AND
THUNDERSTORM ACTIVITY IS ONGOING ACROSS THE REGION AT
PRESENT...COURTESY OF THE TROUGH TO THE WEST AND THE CONTINUED
SURGE OF MONSOONAL MOISTURE FROM THE SOUTH. LATEST NAM AND GFS
KEEP CAPE AND NEGATIVE LI'S AROUND THROUGH THE NIGHT...THOUGH
BECOMING LESS INTENSE AND MORE ISOLATED AS THE NIGHT GOES ON...SO
SOME ISOLATED THUNDERSTORMS MAY LINGER THROUGH THE NIGHT AND INTO
TOMORROW MORNING BEFORE WIDESPREAD DEVELOPMENT OCCURS AGAIN BY
TOMORROW AFTERNOON. DEVELOPMENT TOMORROW WILL BE AIDED BY A
SHORTWAVE TROUGH PASSING WELL TO OUR NORTHWEST. THIS SHORTWAVE
MAY ALSO HELP SPARK OFF A FEW SEVERE THUNDERSTORMS...SO ANYONE
SPENDING TIME OUTDOORS WILL NEED TO KEEP AN EYE TO THE SKY.
HOWEVER...THIS SHORTWAVE WILL ALSO HELP TO CAUSE ACTIVITY TO CEASE
ONCE THE TROUGH AXIS PASSES TOMORROW EVENING. THE FLOW WILL ALSO
TURN A BIT MORE WESTERLY ALOFT AFTER THE SHORTWAVE PASSES...SO IT
LOOKS LIKE THUNDERSTORMS THURSDAY AFTERNOON WILL BE A BIT MORE
CONFINED TO THE EASTERN THIRD OF THE CWA. REGARDLESS...THERE WILL
STILL BE SOME CONVECTION AROUND. WITH GREATER CLOUD COVER
EXPECTED...HIGHS TOMORROW WILL BE A TAD COOLER THAN TODAY...MOSTLY
STAYING IN THE 80S IN MANY VALLEYS...THOUGH GREATER SUNSHINE
BEHIND THE TROUGH SHOULD ALLOW FOR A SLIGHT WARMING AGAIN ON
THURSDAY. RCM

.LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. BOTH THE GFS
AND ECMWF AGREE STARTING OFF THE EXTENDED...WITH A 500MB HIGH OVER
NORTH TEXAS WITH A RIDGE EXTENDING BACK INTO UTAH AND
ARIZONA...AND TO OUR WEST...A TROF SITTING JUST OFF THE PACIFIC
COAST. THE PRIMARY FCST CHALLENGE THRU THE EXTENDED IS MONSOON
FLOW...OR LACK THEREOF...AS MEAN RIDGE AND TROF POSITIONS REMAIN
RELATIVELY STATIONARY...WITH 500MB FLOW OVER THE FCST AREA VARYING
FROM S TO SW.

THRU THE EXTENDED...MID-LEVEL MOISTURE IS HIGHEST ACROSS THE
EASTERN HALF OF NEVADA...AND LOWER WEST. THE GFS HAS MID-LEVEL
MOISTURE RELATIVELY LOW FRIDAY AND SATURDAY... WITH AN INCREASING
TREND SUNDAY...MONDAY...AND TUESDAY. THE ECMWF IS SIMILAR BUT WITH
A BIT MORE MOISTURE FRIDAY AND SATURDAY...AND A BIT LESS THAN THE
GFS SUNDAY...MONDAY...AND TUESDAY. LOOKING AT PW'S...THEY ARE
RELATIVELY HIGH FRIDAY...AND THEN LOW THRU THE REMAINDER OF THE
EXTENDED...NEAR OR BELOW 0.50 INCHES...AS A SHORT WAVE PASSING TO
THE NORTH ON SATURDAY DRIES THE AREA OUT. THE EXCEPTION IS WHITE
PINE COUNTY...WHERE PW'S PERIODICALLY REACH 0.75 INCHES.

WILL STAY CLOSE TO CURRENT FCST WITH ONLY MINOR CHANGES TO POPS
AND WX GRIDS. REA

&&

.AVIATION...ISOLATED SHOWERS AND TSTMS WILL CONTINUE THRU THIS
EVENING AND THE OVERNIGHT HOURS...WITH SCT TO BKN CLOUD BASES
BETWEEN 6000 AND 12000 FT...AND ISOLATED MVFR VSBYS IN TSTMS. TSTM
COVERAGE WILL INCREASE ON WEDNESDAY...WITH SCT TSTMS. CLOUD BASES
ON WEDNESDAY WILL BE AROUND 6000 FT...LOCALLY LOWER IN
TSTMS...WITH ISOLATED MVFR VSBYS. OUTFLOW GUSTS IN THE VCNTY OF
TSTMS THIS EVENING THRU WEDNESDAY MAY APPROACH 40 KTS. REA

&&

.FIRE WEATHER...WETTING RAINS WILL BE THE RULE WITH THUNDERSTORMS
FOR THE NEXT 2 DAYS...SO WHILE LIGHTNING WILL BE
COMMON...ESPECIALLY ACROSS THE EASTERN HALF OF THE STATE...NO RED
FLAG WARNINGS ARE ANTICIPATED AT THIS TIME. WINDS WILL BE LIGHT
OUTSIDE OF THUNDERSTORMS...WITH HIGHER THAN AVERAGE HUMIDITY
PREVAILING. A MODEST DRYING TREND IS ANTICIPATED BY WEEK'S END
WITH A DECREASE IN THUNDERSTORM COVERAGE. RCM

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

93/90/90
Hazardous weather outlook, Jul 27, 2:37 AM PDT, 17 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
237 AM PDT TUE JUL 27 2010

NVZ013-030>037-280945-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
237 AM PDT TUE JUL 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

MONSOONAL MOISTURE COMBINED WITH AN AREA OF LOW PRESSURE OFF THE
CALIFORNIA COAST WILL ALLOW FOR THUNDERSTORMS TO DEVELOP THIS
AFTERNOON AND LAST INTO THE EVENING HOURS. THE POTENTIAL EXIST FOR
SOME OF THE STORMS TO BECOME STRONG THIS AFTERNOON...WITH HAIL AND
GUSTY WINDS BEING THE LARGEST THREAT. THE HIGHEST LIKELY HOOD OF
STRONG THUNDERSTORM DEVELOPMENT WILL BE OVER EASTERN NEVADA IN
ELKO AND WHITE PINE COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE ANTICIPATED TO
CONTINUE STRAIGHT INTO THE WEEKEND ACROSS EASTERN NEVADA...WITH
DRIER WEATHER RETURNING TO HUMBOLDT COUNTY BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Jul 27, 3:59 PM PDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
359 PM PDT TUE JUL 27 2010

NVZ031-032-034-272330-
NORTHERN ELKO COUNTY NV-RUBY MOUNTAINS/EAST HUMBOLDT RANGE
NV-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY NV-
359 PM PDT TUE JUL 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 430 PM
PDT...

AT 350 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 11 MILES SOUTHEAST OF WELLS...MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN ELKO COUNTY...

LAT...LON 4118 11495 4109 11456 4081 11494 4092 11512
TIME...MOT...LOC 2258Z 233DEG 37KT 4105 11472

JH
Special weather statement, Jul 27, 6:13 PM PDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
613 PM PDT TUE JUL 27 2010

NVZ032-036-280145-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHWEST AND
SOUTH CENTRAL ELKO COUNTY NV-
613 PM PDT TUE JUL 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO AND NORTHERN EUREKA
COUNTIES UNTIL 645 PM PDT...

AT 611 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PINE VALLEY...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND GUSTS UP TO 45 MPH...AND
BRIEF HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   PALISADE...
   CARLIN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4078 11609 4064 11570 4030 11602 4041 11635
TIME...MOT...LOC 0112Z 206DEG 33KT 4045 11608

DD
Special weather statement, Jul 27, 6:18 PM PDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
618 PM PDT TUE JUL 27 2010

NVZ032-033-280145-
EXTREME EASTERN ELKO COUNTY NV-SOUTHWEST AND SOUTH CENTRAL ELKO
COUNTY NV-
618 PM PDT TUE JUL 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
645 PM PDT...

AT 616 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF CURRIE...MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER...BRIEF HEAVY
DOWNPOURS AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN ELKO COUNTY EAST OF HIGHWAY 93...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING OR VEHICLE.

LAT...LON 4078 11463 4067 11422 4027 11457 4035 11478
TIME...MOT...LOC 0117Z 206DEG 33KT 4041 11461

DD
Special weather statement, Jul 27, 6:47 PM PDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
647 PM PDT TUE JUL 27 2010

NVZ013-035-280215-
NORTHERN NYE COUNTY NV-WHITE PINE COUNTY NV-
647 PM PDT TUE JUL 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHITE PINE AND
NORTHEASTERN NYE COUNTIES UNTIL 715 PM PDT...

AT 643 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF DUCKWATER...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  DUCKWATER...
  STATE ROUTE 376 IN RURAL NORTHERN NYE COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3907 11557 3891 11524 3866 11551 3873 11572
TIME...MOT...LOC 0147Z 205DEG 20KT 3878 11556

DD
Special weather statement, Jul 27, 6:58 PM PDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
658 PM PDT TUE JUL 27 2010

NVZ032-034-280230-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE NV-SOUTHWEST AND SOUTH CENTRAL
ELKO COUNTY NV-
658 PM PDT TUE JUL 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 730 PM
PDT...

AT 653 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF SOUTH FORK...MOVING NORTHEAST AT
25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH BRIEF HEAVY RAIN WHICH WILL CAUSE PONDING OF
WATER ON ROADWAYS.

* LOCATIONS IMPACTED INCLUDE...
   SOUTH FORK RESERVIOR...
   STATE ROUTE 228...
   SPRING CREEK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4081 11562 4065 11547 4048 11577 4061 11592
TIME...MOT...LOC 0158Z 228DEG 23KT 4060 11576

DD
Special weather statement, Jul 27, 7:16 PM PDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
716 PM PDT TUE JUL 27 2010

NVZ032-036-037-280245-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHERN LANDER
COUNTY AND SOUTHERN EUREKA COUNTY NV-SOUTHWEST AND SOUTH CENTRAL ELKO
COUNTY NV-
716 PM PDT TUE JUL 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO AND EASTERN EUREKA
COUNTIES UNTIL 745 PM PDT...

AT 711 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES SOUTH OF PINE VALLEY...MOVING NORTHEAST
AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN ELKO COUNTY...
  RURAL EASTERN EUREKA COUNTY OVER THE MINERAL HILLS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING OR VEHICLE.

LAT...LON 4044 11596 4033 11570 4005 11596 4014 11616
TIME...MOT...LOC 0214Z 210DEG 23KT 4017 11600

DD

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:17 PM PDTSevere Thunderstorm WarningLKNEureka28 min
Jul 27, 6:13 PM PDTSpecial Weather StatementLKN32 min
Jul 27, 6:18 PM PDTSpecial Weather StatementLKN27 min
Jul 27, 6:47 PM PDTSpecial Weather StatementLKN28 min
Jul 27, 6:58 PM PDTSpecial Weather StatementLKN32 min
Jul 27, 7:16 PM PDTSpecial Weather StatementLKNEureka29 min
Jul 27, 8:23 PM PDTSpecial Weather StatementLKNWhite Pine22 min
Jul 27, 8:27 PM PDTSpecial Weather StatementLKNElko33 min
Jul 27, 8:57 PM PDTSpecial Weather StatementLKNWhite Pine48 min
Jul 28, 4:02 PM PDTSpecial Weather StatementLKN28 min
Jul 28, 4:42 PM PDTSpecial Weather StatementLKN33 min
Jul 28, 4:47 PM PDTSpecial Weather StatementLKN28 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.